Illinois, 2007

Hail in Illinois, February 20, 2007

February 20, 2007 · NWS PAH · 10 events in 5 counties and zones

The first severe weather episode of 2007 occurred across southern Illinois during the evening. A cold front pressed southeast across the region during the afternoon as a wave of low pressure shifted east along the front into the Ozarks of northern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The first severe weather episode of 2007 occurred across southern Illinois during the evening. A cold front pressed southeast across the region during the afternoon as a wave of low pressure shifted east along the front into the Ozarks of northern Arkansas. Southerly flow ahead of the low brought warm moist air northward as temperatures reached the 60s. The atmosphere destabilized enough by late afternoon to allow for the development of thunderstorms over southeast Missouri. These storms were prolific hail producers as they crossed into southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 3:45 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 20, 3:45 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CST TUE FEB 20 2007

.DISCUSSION...

AS A SURFACE FRONT AND ITS ASSOCIATED WEAK UPPER TROUGH MOVE TOWARD
THE HEARTLAND THIS EVENING...MOISTURE AND INSTABILITY HAVE BEEN ON
THE INCREASE. IN FACT...SURFACE TEMPS ARE NEAR 70 IN SE MO. IN
ADDITION...POTENT SHORT WAVE IS MOVING EAST INTO WESTERN AR AND MO.
STILL EXPECT CHC OF STORMS THIS EVENING AS THE MID LEVEL ENERGY
COMES EAST ACROSS THE SURFACE FRONT. HOWEVER...MAIN FACTOR
PROHIBITING THUNDERSTORM DEVELOPMENT AT THIS TIME IS AN ELEVATED
WARM LAYER/TEMPERATURE INVERSION IN PLACE ACROSS SE MO AND WRN KY.
18Z RUC MODEL GRADUALLY ERODES THIS CAP AROUND SUNSET...SO COULD
STILL BE A WINDOW OF OPPORTUNITY FOR SOME STORMS THIS EVENING IN SE
MO AND WRN KY. MODEL SOUNDINGS ALSO INDICATING DECENT WIND SHEAR
ALOFT WITH SPEEDS INCREASING TO OVER 50KTS ANT 700 MB/10000 FT.
FORECAST WEB BULB ZERO HEIGHTS ARE FAVORABLE FOR HAIL. THUS...IF A
CLUSTER OF STORMS DOES MANAGE TO DEVELOP LATE THIS AFTERNOON...COULD
BE SOME HAIL AND/OR DAMAGING WIND.

EXPECT PRECIP TO LINGER OVER THE CWA THIS EVENING...WITH THE BEST
CHANCES (LIKELY) OVER THE EXTREME SOUTHEAST CORNER. MODELS STILL
INDICATING A BIT OF INSTABILITY THERE BETWEEN 03Z AND 06Z...SO ADDED
A CHANCE OF THUNDER. BETWEEN 06 AND 12Z WEDNESDAY MORNING THERE MAY
BE SOME PATCHY FOG AROUND...ESPECIALLY IMMEDIATELY BEHIND THE VERY
SLOW MOVING SFC FRONT.

A NARROW AREA OF HIGH PRESSURE WILL THEN PREVAIL THROUGH WEDNESDAY.
WEDNESDAY NIGHT A WEAK SURFACE TROF WILL CROSS THE REGION...BUT ITS
PASSAGE SHOULD PRODUCE NO MORE THAN A FEW CLOUDS...A WIND SHIFT AND
SHOT OF CHILLY AIR (NORTHEAST COUNTIES) AS ANOTHER HIGH NOSES SOUTH
FROM CANADA THU. THIS NEXT HIGH WILL THEN DOMINATE THE REGIONS
WEATHER...KEEPING IT DRY WITH A WARMING TREND FOR FRI AS THE HIGH
SLIPS EAST.

SATURDAY INTO SATURDAY NIGHT...MODELS STILL TRYING TO PUSH A STRONG
STORM SYSTEM ACROSS THE MID MISSISSIPPI VALLEY. LATEST MODEL RUNS
NOW INDICATING THAT THE SURFACE LOW WILL WIND UP OVER THE THE
CENTRAL PLAINS SAT NIGHT...WITH A COUPLE OF SHORT WAVES ROTATING
AROUND THE MAIN VERY STRONG MID LVL LOW INTO THE REGION. WIND FIELDS
WILL BE ESPECIALLY STRONG WITH THIS SYSTEM...AND THE GULF OF MEXICO
SHOULD BE WIDE OPEN FOR BUSINESS SAT AND SAT NIGHT. AT THIS
TIME...EXPECT A FAIRLY GOOD CHC OF A SEVERE SQUALL LINE MOVING
ACROSS THE REGION SAT NIGHT. MID LVL JET/DRY PUNCH WILL ADD TO THE
RISK OF DAMAGING WINDS AND HAIL IF A SQUALL LINE DOES DEVELOP. OF
COURSE...THIS IS WAY OUT IN TIME...SO WILL NEED TO MONITOR MODEL
CHANGES IN THE UPCOMING DAYS. HOWEVER...MEDIUM RANGE MODEL
CONSISTENCY THE PAST FEW DAYS LEADS US TO A BIT HIGHER CONFIDENCE
THAN USUAL GIVEN THE LENGTH IN TIME OUT WE ARE TALKING ABOUT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, Feb 20, 6:05 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CST TUE FEB 20 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-220015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
605 PM CST TUE FEB 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS WITH DIME TO GOLF BALL SIZE HAIL
AND POSSIBLY DAMAGING WIND GUSTS WILL BE LIKELY THIS EVENING
ACROSS PORTIONS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY. THE
HIGHEST CHANCE OF SEVERE STORMS WILL BE SOUTH OF A LINE EXTENDING
FROM POPLAR BLUFF MISSOURI TO PADUCAH KENTUCKY TO ELKTON KENTUCKY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS A VIGOROUS STORM SYSTEM LIFTS NORTHEAST OUT OF THE SOUTHERN
PLAINS...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND
SATURDAY NIGHT. THE POTENTIAL FOR A WIDESPREAD SEVERE WEATHER
EVENT EXISTS DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING SOUTH OF A POPLAR BLUFF
MISSOURI TO PADUCAH KENTUCKY TO ELKTON KENTUCKY LINE.

In the hours before

Local storm report, Feb 20, 5:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CST TUE FEB 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             SWINTON                 37.03N 89.94W
02/20/2007  E1.50 INCH       STODDARD           MO   BROADCAST MEDIA

&&

MIKEN
Local storm report, Feb 20, 6:05 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CST TUE FEB 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             STURDIVANT              37.05N 90.01W
02/20/2007  E1.25 INCH       STODDARD           MO   BROADCAST MEDIA

            QUARTER SIZED HAIL ALSO REPORTED AT THIS SITE.

&&

MIKEN
Local storm report, Feb 20, 6:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CST TUE FEB 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             ORAN                    37.08N 89.65W
02/20/2007  E1.25 INCH       SCOTT              MO   EMERGENCY MNGR

            QUARTER SIZED HAIL ALSO REPORTED WITH THIS STORM AT THIS
            SITE.

&&

MIKEN
Local storm report, Feb 20, 6:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
613 PM CST TUE FEB 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             BENTON                  37.10N 89.56W
02/20/2007  E0.75 INCH       SCOTT              MO   EMERGENCY MNGR

&&

MIKEN
Local storm report, Feb 20, 6:18 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CST TUE FEB 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             KELSO                   37.19N 89.55W
02/20/2007  E1.25 INCH       SCOTT              MO   BROADCAST MEDIA

&&

MIKEN

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Alexander

When
February 20, 6:20 PM CST to 6:30 PM CST
Where
Alexander County, 1 mi S of Thebes to Tamms
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.206, -89.470

A swath of golf-ball size hail crossed central Alexander County.

Hail, Pulaski

When
February 20, 6:40 PM CST
Where
Pulaski County, Ullin
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.270, -89.180

Hail, Johnson

When
February 20, 7:00 PM CST
Where
Johnson County, 1 mi S of Cypress to 2 mi N of Cypress
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.355, -89.020

Hail covered the ground. The largest hail was reported to be golf-ball size about two miles north of town.

Hail, Pulaski

When
February 20, 7:15 PM CST
Where
Pulaski County, Mounds
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.120, -89.200

Hail, Pulaski

When
February 20, 7:22 PM CST
Where
Pulaski County, Karnak
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.280, -88.970

Hail, Johnson

When
February 20, 7:25 PM CST
Where
Johnson County, Vienna
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.420, -88.900

Hail, Massac

When
February 20, 7:30 PM CST to 7:45 PM CST
Where
Massac County, 6 mi NW of Joppa to Big Bay
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.261, -88.927

The largest hail reported was about the size of ping-pong balls near Big Bay and several miles north-northeast of Round Knob. This area is within a few miles east of Interstate 24 in northern Massac County.

Hail, Pope

When
February 20, 7:34 PM CST
Where
Pope County, Bay City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.250, -88.500

Hail, Johnson

When
February 20, 7:34 PM CST
Where
Johnson County, Simpson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.470, -88.750

Hail, Pulaski

When
February 20, 8:04 PM CST
Where
Pulaski County, Grand Chain
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.270, -89.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9144, 9143, 9148, 9162, 9153, 9149, 9158, 9155, 9156, 9167.